Hello Guest

Does finasteride-induced gyno plateau?

  • 1 Replies
  • 133 Views
Does finasteride-induced gyno plateau?
« on: November 07, 2019, 05:49:22 PM »
Hi guys, first post here.

So I've always had gyno to some extent, even before puberty. It was never huge, but enough to make me self-conscious for a long time and get made fun of in the locker rooms. 

Anyway, a few months ago I started taking finasteride for hair loss, 1mg a day. It worked wonders for the hair loss, which stopped very quickly. However, from the second pill I noticed some nipple tenderness, almost light pain. I initially thought I was being paranoid and ignored it, as at that point I hadn't really considered that gyno could be a side-effect. But after a little while, I noticed that my breasts had definitely gotten slightly bigger. Not enormous, but enough so that while previously they weren't really visible through a shirt, now they are. Once I noticed, I lowered the dosage to 1mg every other day. I'm not sure if the growth has stopped, or if it is just so slow that I'm not really noticing it. I occasionally take photos for myself to compare, and while they are definitely bigger than before I started, I don't know that they've grown much since.

I'm aware that once they're there, they aren't going to disappear without surgery, so my question is - does breast growth on finasteride stop after your body adjusts? Or will it just keep growing and growing until they're huge? If it is just a matter of some initial growth while the body adjusts, that's fine. I can deal with that, stay on finasteride and get surgery (it might actually be good getting the surgery anyway - even though the gyno was never that big it and girls never seemed to care, it did make me avoid taking my shirt off in public and doing things like going to the beach and swimming). It would seem like such a waste starting finasteride and having this side effect, only to have to stop taking it, losing the hair and keeping the breasts. 

But at the same time, it would be terrible to stay on finasteride if I get surgery and they just grow back. Which leads me to another question, how likely is that to happen?

Thanks for taking the time to read this, hope I can return the favour elsewhere on the site!

Linkback: https://www.gynecomastia.org/smf/index.php?topic=35479.0

Re: Does finasteride-induced gyno plateau?
« Reply #1 on: November 10, 2019, 10:40:00 AM »
You pose a number of interesting questions.  First, bear in mind that to my knowledge, no major studies exist concerning treatment of Propecia-induced gynecomastia.  The manufacturer certainly doesn't want to make more of the problem than already exists.  In fact, the manufacturer (Merck), doesn't even mention gynecomastia in its drug description.  It mentions "swelling of the breasts" which might lead one to think that swelling might just decrease as well as increase.  The truth is that in a small percent of Propecia users, there will be growth of breast tissue (ie gynecomastia) and it is a one way street -- it doesn't diminish in size even if one stops taking the drug.  Surgery would be required to remove it.

Over the years, I have treated patients who have taken Propecia.  If the patient had a flat chest initially and then developed gynecomastia after taking Propecia, then I caution the patient that surgery can remove the breast tissue but that there would be a strong chance that breast tissue could re-grow if he resumed taking Propecia after surgery.  Realize that surgery cannot possibly remove every last cell of breast tissue.

On the other hand, if someone had gynecomastia and began taking Propecia and did not experience any further enlargement of his gynecomastia, then most likely it would be safe to resume Propecia after gynecomastia surgery -- but there are no guarantees.

I have no answer as to whether breasts would continue to grow if it was definitely associated with Propecia intake.  Most guys immediately stop taking the drug when their breasts begin to grow.  Again, there are no studies about this.

For the few guys who do react negatively to Propecia, it becomes a hard choice of living with hair and gynecomastia, or removing the gynecomastia and losing one's hair.  Talk about a rock and a hard place!

Hope this has helped.

Dr Jacobs
Dr. Jacobs 
Certified: American Board of Plastic Surgery
Fellow: American College of Surgeons
Practice sub-specialty in Gynecomastia Surgery
815 Park Avenue
New York, New York 10021
Telephone:  (212) 570-6080
Email:  dr.j@elliotjacobsmd.com
Website:  http://www.gynecomastiasurgery.com
Website:  http://www.gynecomastianewyork.com/revi


xx
Anyone else here with finasteride-induced gyno?

Started by hare on Gynecomastia Talk

7 Replies
6574 Views
Last post January 11, 2015, 03:19:50 PM
by Askone
clip
Recent onset Finasteride induced gyno - options?

Started by spooon on Gynecomastia Talk

10 Replies
451 Views
Last post October 16, 2018, 02:51:38 PM
by spooon
xx
Finasteride induced moobs

Started by 1750 on Gynecomastia Talk

3 Replies
2883 Views
Last post September 26, 2007, 03:14:42 PM
by Hypo-is-here
xx
Finasteride Induced Puffy Nipples

Started by d8t on Puffy Nipples

1 Replies
3507 Views
Last post August 29, 2014, 02:43:00 PM
by Dr. Elliot Jacobs